Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

53 years old. Having postmenopausal bleeding. What's wrong?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4044 Questions
i need a gynea ..i am 53 ,postmenopausal since 2 1/2 yrs .i had bleeding on 14/7/2012 after a year ,my dnc and other tests were done ,everything came out normal ,today again i got a period but mild spotting, i ve pain in my left waistside since 1 week, very dull,i had this pain in july also when i got a period ,, verrry woried ,what could be wrong,
my last dnc report as follow;
hysterscopy and D NC done under gaon 14/7/2012 with postmenopausal bleeding.
P/V uterus normal,retroverted,mobile,bilateral fornics free,UCL-3',HYSTEROSCOPIC FINDING ;cervical canal normal
uTERINE cavity normal with fluffy endometrium fundus
The uterus is postmenopausal in size.ET-6.2mm.a smile mm sized systic area seen within it ,both ovaries are normal in size and echotexture ,rest whole of the abdomen is normal
Posted Thu, 14 Feb 2013 in Women's Health
Answered by Dr. S Patra 1 hour later

Thanks for writing to us. I am trying to explain your query.

You are in post menopausal age group (53 yrs) and in this age group, irregular bleeding or spotting occurs sometimes in some women. It may be due to hormonal imbalance, caused by dysfunction of ovary leads to progesterone deficiency.

According to your previous hysteroscopy and D & C report, it seems to endometrial thickness (ET) is slightly higher (your 6.2 mm) than normal ET (less than 3 mm without HRT).It suggests more possibly endometrial hyperplasia,causing occasional bleeding/spotting.

As you are persistent with pain for 1 week and now mild spotting, we have to rule out other possible causes of bleeding or spotting in current context once again. These are as follows:
1) Endometrial atrophy (thinned out)
2) Endometrial hyperplasia (previously you have)
3) Endometrial cancer (uterine cancer)-more risk in postmenopausal bleeding.
4) Others- polyp, infection, adenomyosis, certain medication etc.

Complete physical examination including pelvic/speculum exam and colposcopy if indicated, is needed to rule out underlying pathology.

Possibilities can be narrowed by several investigations like blood test for thyroid profile & clotting factor abnormality, Trans Vaginal Sonography (TVS) scan, Pap smear test to detect cancerous changes and endometrial biopsy (which may be needed).

There is certain treatment protocol with initiation of haemostatic agent combined with progesterone pill if the case is endometrial atrophy or hyperplasia. Though periodic monitoring of ET is needed.

If above medical treatment fails to control bleeding, then approach would be surgical by the means of Dilation and curettage (D&C), Operative hysteroscopy to remove polyp if any, endometrial ablation in case of hyperplasia.

Lastly, total hysterectomy (removal of entire uterus) is the ideal choice to control bleeding & other complication in your age group.

Treatment depends on underlying etiology.So please consult with gynecologist for proper guidance through investigation, physical examination and medication with suggestive measures.

Follow some basic measures that will be helpful:
1) take healthy diet with iron supplements and avoid salty food stuff.
2) drink more water and eat XXXXXXX vegetables & fresh fruits.
3) avoid stress/tension by XXXXXXX breathing with adequate sleeping.
4) maintain genital hygiene properly and check up for BP.
5) may take some anti spasmodic/ analgesic for temporary relief of pain.

Hope I have answered your query. If you have any further questions, I will be happy to help.

Wish your good health in future.

Dr Soumen.
Above answer was peer-reviewed by
Follow-up: 53 years old. Having postmenopausal bleeding. What's wrong? 25 minutes later
i started repair ar 12 days back for my knee.and i take alprax for sleep at night .should i carry on with my holiday for 8 days as my gynea is out atleast for today.what can be this side pain for?
Answered by Dr. S Patra 26 minutes later

Thanks for follow up query.

Yes, you can carry on alprax in low dose if you unable to sleep properly at night.

Pain around left waist side may be neurogenic in origin, associated with knee arthritis. For this, you can consult with rheumatologist for better exploration and suggestive measures. Vitamin B12 or methylcobalamin supplement is essential to treat nerve degeneration in such cases.

Also you should avoid certain food stuff to reduce arthritis problem like red meat, caffeine, sugar, antacid, eggplants, red peppers, tomatoes, white potatoes,butter, margarine, fried food and vegetable oil etc.

If you do not have any clarifications, you can close the discussion and rate the answer.

Take care yourself.

Dr Soumen
Above answer was peer-reviewed by
Follow-up: 53 years old. Having postmenopausal bleeding. What's wrong? 4 minutes later
can endometrium thickness be found ourt with stomach ultrasound
Answered by Dr. S Patra 16 minutes later

Thanks again for query.

For better visualization and elaboration, Trans Vaginal Sonography (TVS) scan is recommended than plain abdominal ultrasound to measure endometrial thickness (ET) in case of post menopausal bleeding.

So you can consult with sonologist regarding this.

If you do not have any clarifications, you can close the discussion and rate the answer.

Be well and stay healthy.

Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor